Alert archive / Colorado / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 80, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jun 16, 2019, 2:53 PM MDT for El Paso County, Colorado. It was in force for 37 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2019, 2:53 PM MDT (20:53 UTC)
- Expired
- Jun 16, 2019, 3:30 PM MDT
- In force
- 37 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County El Paso County, CO
The radar
The Pueblo radar (KPUX), 82 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 3:10 PM MDT | HAIL 0.88 | 5 S Air Force Academy, CO | |
| Jun 16, 3:14 PM MDT | HAIL 1 | 5 Ne Manitou Springs, CO | |
| Jun 16, 3:25 PM MDT | HAIL 0.88 | 4 Ne Manitou Springs, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.9 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1824 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
039
WUUS55 KPUB 162053
SVRPUB
COC041-162130-
/O.NEW.KPUB.SV.W.0080.190616T2053Z-190616T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
253 PM MDT Sun Jun 16 2019
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
Northwestern El Paso County in east central Colorado...
* Until 330 PM MDT.
* At 253 PM MDT, a severe thunderstorm was located over Air Force
Academy, or 9 miles north of Colorado Springs, moving southeast at
15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Northwestern Colorado Springs, Air Force Academy and Manitou
Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3898 10497 3903 10488 3895 10471 3882 10489
TIME...MOT...LOC 2053Z 314DEG 12KT 3896 10488
HAIL...1.00IN
WIND...60MPH
$$
KTS4 follow-up statements
751
WWUS55 KPUB 162105
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
305 PM MDT Sun Jun 16 2019
COC041-162130-
/O.CON.KPUB.SV.W.0080.000000T0000Z-190616T2130Z/
El Paso CO-
305 PM MDT Sun Jun 16 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR NORTHWESTERN EL PASO COUNTY...
At 305 PM MDT, a severe thunderstorm was located over northwestern
Colorado Springs, moving southeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Northwestern Colorado Springs, Air Force Academy and Manitou Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3895 10495 3901 10487 3895 10471 3882 10489
TIME...MOT...LOC 2105Z 318DEG 9KT 3894 10486
HAIL...1.00IN
WIND...60MPH
$$
KTS107
WWUS55 KPUB 162115
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
315 PM MDT Sun Jun 16 2019
COC041-162130-
/O.CON.KPUB.SV.W.0080.000000T0000Z-190616T2130Z/
El Paso CO-
315 PM MDT Sun Jun 16 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR WEST CENTRAL EL PASO COUNTY...
At 314 PM MDT, a severe thunderstorm was located over northwestern
Colorado Springs, moving southeast at 15 mph. 1 inch hail has been
reported 5 miles northeast of Manitou Springs by a trained spotter.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Northwestern Colorado Springs, Air Force Academy and Manitou Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3894 10493 3898 10485 3892 10475 3882 10489
TIME...MOT...LOC 2114Z 324DEG 12KT 3891 10484
HAIL...1.00IN
WIND...60MPH
$$
KTS700
WWUS55 KPUB 162123
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
323 PM MDT Sun Jun 16 2019
COC041-162130-
/O.CON.KPUB.SV.W.0080.000000T0000Z-190616T2130Z/
El Paso CO-
323 PM MDT Sun Jun 16 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR WEST CENTRAL EL PASO COUNTY...
At 323 PM MDT, a severe thunderstorm was located over western
Colorado Springs, moving southeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Western Colorado Springs and Manitou Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3892 10490 3895 10484 3891 10476 3882 10489
3890 10492
TIME...MOT...LOC 2123Z 323DEG 10KT 3889 10483
HAIL...1.00IN
WIND...60MPH
$$
KTS766
WWUS55 KPUB 162127
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
327 PM MDT Sun Jun 16 2019
COC041-162136-
/O.EXP.KPUB.SV.W.0080.000000T0000Z-190616T2130Z/
El Paso CO-
327 PM MDT Sun Jun 16 2019
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL EL PASO COUNTY
WILL EXPIRE AT 330 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
LAT...LON 3892 10490 3895 10484 3891 10476 3882 10489
3890 10492
TIME...MOT...LOC 2126Z 314DEG 12KT 3888 10482
$$
KTSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 11:03 AM MDT, 3 hours 50 minutes earlier.
Area forecast discussion, Jun 16, 11:03 AM MDT, 3 hours 50 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1103 AM MDT Sun Jun 16 2019 .SHORT TERM...(Today and tonight) Issued at 408 AM MDT Sun Jun 16 2019 MCS shifting well east of the area early this morning, with convection moving out of sern CO as of 10z, leaving only the back edge of the high level cloud shield over CO. For today, expecting a somewhat of a downturn in convective coverage/strength as upward vertical motion will be lacking behind departing short wave, while instability will take most of the day to develop given rather cool/stable air mass initially over the region. Moisture will remain plentiful, and by late afternoon most higher terrain will see at least scattered convection develop, with perhaps some weakly organized storms moving across the I-25 corridor early in the evening as diffuse upper wave slides across nrn CO. Plains may miss out on most storms, as instability diminishes ahead of weakening convection coming off the higher terrain in the evening. Still appears better forcing for stronger storms will be in nern CO, while weak shear/instability keeps storms across srn CO below severe limits. Most activity then fades away after midnight, leaving only some high level convective debris cloudiness over the plains by early Mon morning. Given above scenario, previous forecast and NBM pops looked way too high today and tonight, and cut back most of the region toward more reasonable looking MAV/MET guidance. Max temps today will see little change from Sat over the mountains, while plains cool slightly in the wake of overnight convection. .LONG TERM...(Monday through Saturday) Issued at 408 AM MDT Sun Jun 16 2019 Monday... During the day Monday, a weak disturbance in southwest flow will lift out of New Mexico into Colorado. With abundant deep moisture still in place over Colorado (TPW > 1" over E Plains), the disturbance will aid the development of widespread showers and thunderstorms over the mountains during the afternoon, spreading east to the I-25 corridor and eastern plains during the afternoon and evening. Given abundant PW, there is the potential for storms to produce heavy rainfall and flash flooding, particularly over burn scars. However, steering flow, although not strong, should keep storms moving quick enough to help limit the flash flood threat elsewhere. Steep low-mid level lapse rates will yield MLCAPE values of around 1500 j/kg during the afternoon and early evening across most of the southeast Colorado plains, including the I-25 corridor. Generally meager mid level flow will only allow for EBSHEAR values of around 30 knots. Given these conditions, strong to severe storms will be possible, but lower shear values should keep the severe threat isolated. Hail to around 1" in diameter and wind gusts to 60 mph will be the primary severe threats. Temperatures will remain slightly below normal, with highs in the upper 70s to mid 80s across the plains, and low to mid 70s in Colorado Springs and the high valleys. Tuesday... During the day Tuesday, a disturbance will accelerate southeast out of the Pacific Northwest into the northern Rockies ahead of increasing northwest flow aloft. This wave in the presence of still abundant moisture will help to kick off another round of abundant showers and thunderstorms across the mountains and eastern plains during the afternoon into the evening. There appears to be a similar flash flood threat over burn scars, with storms moving quick enough to help limit the threat. Lapse rates and resulting instability values do not look to be as impressive as those on Monday, with greatest instability over Baca/E Las Animas Counties. Shear remains on the weak end as well. Given this, strong storms are possible over much of the plains, with isolated severe storms over the far southern plains. Temperatures will remain similar to those on Monday. Wednesday - Friday... Northwest flow aloft behind the Tuesday wave will drop TPW values across the region significantly. The drier atmosphere and lack of significant disturbances will lead to a relatively dry period across southern Colorado, with only isolated shower and thunderstorm chances each day. The main story during this period will be warming temperatures, with highs expected to rise into the low to mid 90s across the plains on Thursday and Friday. The high valleys and Colorado Springs will see temperatures rise into the upper 70s to low 80s those days. A shortwave trough expected to pass north of Colorado is likely to send a cold front down the eastern Colorado plains Friday evening, dropping temps at least slightly for the weekend. Saturday... Deterministic and ensemble model solutions begin to diverge significantly during this period, with hints that another trough digging into the Great Basin brings better precipitation chances to Colorado for the weekend. Model uncertainty leads to low confidence in the forecast from this point on, however. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1103 AM MDT Sun Jun 16 2019 Isolated thunderstorms will form near KALS, KCOS, and KPUB. If thunderstorms develop over the forecast points, expect gusty and erratic winds, with the possibility of lower visibilities due to heavy rainfall. Conditions will clear during the evening hours and winds will become light and variable. Southeasterly winds will develop during the later morning hours over KCOS and KPUB. && .PUB WATCHES/WARNINGS/ADVISORIES... Flood Watch through Monday afternoon for COZ065>068-070-071. && SHORT TERM...PETERSEN LONG TERM...LINE AVIATION...SKELLY
Hazardous weather outlook, Jun 16, 11:15 AM MDT, 3 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1115 AM MDT Sun Jun 16 2019 COZ058>089-093>099-171715- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1115 AM MDT Sun Jun 16 2019 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected to develop across the higher terrain this afternoon, with storms spreading east over the Interstate 25 corridor this evening. Locally heavy rainfall will be possible today, especially across the lower eastern slopes of the southern mountains. This will lead to the potential for flash flooding, especially if the heavy rain falls across the Spring, Junkins and Hayden Pass burn scars. Other storm threats today will be frequent cloud to ground lighting, gusty outflow winds up to 45 mph and small hail. Fast and high flows in creeks, streams and rivers will continue across the area today, with the potential for flooding, especially in the southwest mountains, portions of the San Luis Valley, and along the Upper Arkansas River Valley, generally west of the Pueblo Reservoir. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered to numerous thunderstorms are expected across the area Monday and Tuesday, with the greatest chance for storms over the eastern mountains. Lightning, small hail and gusty outflow winds will be possible with any thunderstorm that develops. Storms on Monday that develop over the Interstate 25 corridor and southeast Colorado plains have the potential to produce hail up to one inch in diameter and wind gusts up to 60 mph. Heavy rainfall and flash flooding will also be possible each day across the entire region, with the greatest risk across the eastern mountain burn scars. .SPOTTER INFORMATION STATEMENT... Conditions that meet reporting criteria for spotters will be possible from Interstate 25 westward across the mountains and interior valleys this afternoon and tonight. SKELLY/SKELLY
In the hours before
Special weather statement, Jun 16, 2:04 PM MDT, 49 minutes before
Special Weather Statement National Weather Service Pueblo CO 204 PM MDT Sun Jun 16 2019 COZ081-084-162045- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft CO- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft CO- 204 PM MDT Sun Jun 16 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TELLER AND NORTHWESTERN EL PASO COUNTIES UNTIL 245 PM MDT... At 203 PM MDT, Doppler radar was tracking a strong thunderstorm near Palmer Lake, or 19 miles northwest of Colorado Springs, moving east at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Woodland Park, Monument, Palmer Lake and Gleneagle. LAT...LON 3904 10473 3900 10507 3913 10509 3913 10472 TIME...MOT...LOC 2003Z 264DEG 16KT 3908 10499 KTS
Special weather statement, Jun 16, 2:31 PM MDT, 22 minutes before
Special Weather Statement National Weather Service Pueblo CO 231 PM MDT Sun Jun 16 2019 COZ081-084-085-162115- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft CO- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft CO- 231 PM MDT Sun Jun 16 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EL PASO COUNTY UNTIL 315 PM MDT... At 231 PM MDT, Doppler radar was tracking a strong thunderstorm near Air Force Academy, or 13 miles northwest of Colorado Springs, moving southeast at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Northwestern Colorado Springs, Air Force Academy and Gleneagle. LAT...LON 3894 10497 3901 10500 3905 10474 3895 10474 TIME...MOT...LOC 2031Z 295DEG 8KT 3900 10494 KTS
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 6:51 PM MDT | Special Weather Statement | PUB | Baca, Kiowa, Prowers | 69 min |
| Jun 15, 8:05 PM MDT | Special Weather Statement | PUB | Prowers | 70 min |
| Jun 16, 2:04 PM MDT | Special Weather Statement | PUB | Douglas | 41 min |
| Jun 16, 2:31 PM MDT | Special Weather Statement | PUB | Teller | 44 min |
| Jun 16, 3:28 PM MDT | Special Weather Statement | PUB | El Paso | 32 min |
| Jun 16, 3:56 PM MDT | Special Weather Statement | PUB | El Paso | 49 min |
| Jun 16, 4:06 PM MDT | River Flood Warning | PUB | Fremont | 14 hr |
| Jun 16, 4:18 PM MDT | Special Weather Statement | PUB | El Paso | 27 min |
| Jun 16, 4:20 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 25 min |
| Jun 16, 4:27 PM MDT | Flash Flood Warning | PUB | El Paso | 93 min |
| Jun 16, 4:31 PM MDT | Flash Flood Warning | PUB | Custer, Pueblo | 60 min |
| Jun 16, 4:40 PM MDT | Special Weather Statement | PUB | Teller | 20 min |
| Jun 16, 4:41 PM MDT | Special Weather Statement | PUB | Fremont | 19 min |
| Jun 16, 5:00 PM MDT | Special Weather Statement | PUB | El Paso | 15 min |
| Jun 16, 5:49 PM MDT | Areal Flood Advisory | PUB | El Paso | 3 hr |
Nearby
Severe Thunderstorm Warnings in Colorado, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.